My 8 year old son was on Strattera for about 4 months for ADHD. We noticed a real rapid heart rate, dh checked it here at home one night and it was 120. Took him back to the doctor and it was 125-126 somewhere in that neighborhood. So, the put him on an EKG machine. It was ok, strong and steady, just really fast. They changed his meds, thinking that it was caused from the Strattera as a rapid heart rate is a listed possible side affect. They told me to skip the next day and not give him anything that day, then start the new med the day after. The day I was due to start the new med, we checked his pulse before I gave it to him, and it was still 120. I didn't give the med to him, and called the doc again as soon as they opened. They said to bring him back in. So, we went back, again. It was still in the 120's that time. They put him on a holter monitor, which he will wear until Jan 6th. Sent us for an U/S of his heart the next day, and did blood work to check thyroid as thyroid issues are rampant in dh's family. The echo was ok, everything to and from his heart was ok, just showed it beating way too fast. The bloodwork was ok too. We are getting TONS of recordings. It will hold 3 recordings at a time then we have to call them in. Last Sat I called it in 11 times!!! Every morning when he gets up it's full. And sometimes I call it in when I get up, put it back on him, and then when he gets up an hour and half later, it's full again. They call it in at least twice every day at school. Even the days that they don't have PE and it's raining so they can't go outside at recess, they still have 2 call ins a day. We have an appointment this Tuesday with a Pediatric Cardiologist. I am worried sick. But at the same time I can't help but wonder if there was something serious wrong with him, wouldn't we have noticed this by now? I mean, he's 8 years old. Is it possible for us to not notice it for that long? What could be causing this?? Give me some ideas what me might be looking at here. Will he be able to get back on his ADHD med soon? I mean, not only is he driving me nuts, he's getting in trouble at school again, and his grades this week were HORRIBLE. He desperately needs that med. But every one of them I have looked at has the rapid heart rate as a possible side affect. I'm really worried and need someone to give me some ideas about what could be causing this. How serious is a rapid heart rate anyway? Is it that bad? I wouldn't think it would be as bad as a skipped beat, but what do I know? NOTHING....LOL Thanks in advance for any replies!!
Hmmm. I found this on a legal advice website. At the very least, it sounds like your son isn't alone - there are two case histories here in the first posting in this linked board that sound exactly like his story. The first one is taking a "beta blocker" to reduce her heartrate.
It would have been very helpful if the poster had left an email address - after 3 years, it would be good to know the outcome of her increased heart rate:
PGB - I'm sorry you're so worried about your son. If you search the web for rapid heart rate, it seems fairly common and doesn't seem to pose any kind of emergency health threats at least in the short term, so it seems like you have time to try to treat him or get this resolved. Best wishes.
Sweetie, I'm sure you're more freaked out about it than it will ultimately end up being. Like Rock Rose said an increased heart rate of 120 isn't life threatening in the short term and more than likely in the long term.
To answer your question tho....yes, you can have heart problems and not know it till much later. I was born with Wolfe Parkinson White Syndrome and no one knew till I was 24 years old.
It does sound like it's his meds that are causing the problems. Are there other meds they can try him on that will do the same thing?
Do you have to put up with him til Jan 6th? I hope I don't sound too harsh, it just sounds like you're about at your wits end with his behaviour off meds. I wish I could be of more help here. Are there any doctors on the other side that deal with hearts and might have better answers?
Check out this web link and it shows the normal heart rate ranges for children. Your child is on the high end of normal. I would try not to worry until you have seen the pediatric cardiologist. Children heart's are very different from adults. Hopefully he will be able to offer different meds that won't cause such a problem.
Well, we saw the cardiologist and he said he's FINE!! Our GP did an EKG and it was kicked out as being abnormal which is why they sent us to the cardiologist. The cardiologist said that it was NOT abnormal. That it was ok for a child and especially for one with ADHD. They are even more active than other children and that increases their heart rate even more. So, no more appointments, no more Holter monitor, no more anything. We're FINE!!!! YAY!!!! Thank you everyone!!!
Just starting ADHD meds with our son and he is experiencing a rapid heart rate. Can you tell me more about what your cardiologist said about it being "no problem"? there is no heart history in our family and like your son, mine really needs his meds, but he feels badly and it worries me, although he says he could deal with it if he had to. It's the worst in the a.m. when his meds kick in. Frustrated and worried.
I knoiw what you mean about the meds and ADHD. My 8 Year old daughter has been off the meds since May 2011 but We are noticing changes in her mood. The mood swings are horrible but her behavior is great at school, and she does real good at home. Tonight we watched a movie and we were laying in bed and she says Mommy my heart is bumping really fast. Its not the first time this has happened. She also is keeping really bright/dark purple rings under her eyes. We have changed her diet and she doesn't drink that much caffiene anymore or even eat sweets but every now and then...Have you tried to change your sons diet like don't give him soda or anything with RED 40?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.